Date of Award
John D. Chovan, James R. Cacchillo
Licorice Root Tea, Food, Toxic Side Effects, Patient History, Cultural Background
Digestive System Diseases | Medical Pathology | Nursing
This report describes a case in which approximately a two-month exposure of licorice root tea consumption containing glycyrrhizic acid (GA) produced generalized weakness, secondary hypertension, hyporeflexia and hypokalemia, leading to a reentry dysrhythmia of ventricular fibrillation. Although licorice root has been used for medicinal purposes dating back centuries the potential toxic side effects can be life threatening without early recognition. Most licorice candies in the western world contain artificial flavoring but the use of actual licorice root containing GA is common in many Middle-Eastern, Far Eastern and European countries. The purpose of this report is two-fold, first to describe the pathophysiological effects of GA that result in severe hypokalemia, muscle weakness and potential dysrhythmias and secondly to reiterate the importance of a complete history, taking into account cultural background when treating a patient emergently.
Grosscup, Gina, "Licorice Consumption causing Hypokalemia and Lethal Dysrhythmias" (2014). Nursing Student Class Projects (Formerly MSN). 16.